MAUDE Adverse Event Report: VAPOTHERM INC. VAPOTHERM CANNULA; NASAL CANNULA

VAPOTHERM INC. VAPOTHERM CANNULA; NASAL CANNULA
Model Number MI1300B
Health Effect - Clinical Codes Cyanosis (1798); Hypoxia (1918); Vomiting (2144); Low Oxygen Saturation (2477)
Date of Event 03/16/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Vapotherm is providing this report because the events following the failure of the vapotherm product resulted in the neonatal patient desaturating.Initially following the detachment of the vapotherm cannula, the patient's status was described as "great" by the assistant caregiver who was at the bedside during the cannula failure, by which she meant the infant's spo2 was 89%, and in the opinion of that caregiver and the baby's nurse, the infant was in no distress.The staff attempted to replace the vapotherm cannula, but prior to replacement the patient desaturated into the 40's and turned blue.The nurse placed the baby on cpap.The patient spit up resulting in further desaturation to 34%.That the baby had recently finishing eating, combined with the pressure-based cpap system is the likely cause of the patient spiting up and further desaturating.Following oral and nasal suctioning and continued supplemental o2, the patient's spo2 and clinical status normalized.The infant suffered no reported bradycardia, or other immediate sequelae other than the desaturation.Recovery was rapid, and no long-term issues are anticipated as a result of this event.The disconnection of the vapotherm tubing was immediately noticed by the clinician, who attempted to restart the therapy.The disconnection of the tubing was a failure of the solvent bonding used to connect the cannula tubing to the cannula connector.
 
Event or Problem Description
Tubing detached from the cannula.Report from staff: i was feeding baby x and when mom arrived the plan was that i would give infant a burp break and then let mom finish the rest of the feeding.Infant is on vapotherm with fio2 at 42%.I had the vapotherm clipped to baby's outfit so that it didn't pull on her face.When i stood up to burp her the vapotherm unclipped and the weight of the tubing snapped the vapotherm canula at the base making this canula useless.I verbally called out for the nurse and she responded.I placed infant in her crib and at that time she was doing great at 89%.I ran to the supply room to grab a new tubing and returned with this within 25 seconds.At that time infant was turning blue and was desating into 40's.Applied cpap with fio2 of 60% and pushed staff assist button.Infant started to recover until she had a spit up of which she desat to 34% and rn suctioned nose and mouth.Dr.(b)(6) and full team arrived.Infant doing ok now, alert, active and recovered into 90's.I filled out a midas report as it was the vapotherm tubing that snapped above the connector.".

Brand Name
VAPOTHERM CANNULA
Common Device Name
NASAL CANNULA
Manufacturer (Section D)
VAPOTHERM INC.
100 domain drive
exeter, nh
MDR Report Key10062027
Report Number3012971441-2020-00001
Device Sequence Number16313117
Product Code CAT
UDI-Device Identifier00841737100010
UDI-Public00841737100010
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
DEN170001
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial
Report Date (Section B) 05/06/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberMI1300B
Device Catalogue NumberMI1300B
Device Lot Number191202
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/23/2020
Was the Report Sent to FDA? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/17/2020
Initial Report FDA Received Date05/15/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age1 WK